A cotangent bundle slice theorem

Tanya Schmah*

*Corresponding author for this work

    Research output: Contribution to journalArticlepeer-review

    7 Citations (Scopus)


    This article concerns cotangent-lifted Lie group actions; our goal is to find local and "semi-global" normal forms for these and associated structures. Our main result is a constructive cotangent bundle slice theorem that extends the Hamiltonian slice theorem of Marle [C.-M. Marle, Modèle d'action hamiltonienne d'un groupe de Lie sur une variété symplectique, Rendiconti del Seminario Matematico, Università e Politecnico, Torino 43 (2) (1985) 227-251] and Guillemin and Sternberg [V. Guillemin, S. Sternberg, A normal form for the moment map, in: S. Sternberg (Ed.), Differential Geometric Methods in Mathematical Physics, in: Mathematical Physics Studies, vol. 6, D. Reidel, 1984]. The result applies to all proper cotangent-lifted actions, around points with fully-isotropic momentum values. We also present a "tangent-level" commuting reduction result and use it to characterise the symplectic normal space of any cotangent-lifted action. In two special cases, we arrive at splittings of the symplectic normal space. One of these cases is when the configuration isotropy group is contained in the momentum isotropy group; in this case, our splitting generalises that given for free actions by Montgomery et al. [R. Montgomery, J.E. Marsden, T.S. Ratiu, Gauged Lie-Poisson structures, Cont. Math. AMS 128 (1984) 101-114]. The other case includes all relative equilibria of simple mechanical systems. In both of these special cases, the new splitting leads to a refinement of the so-called reconstruction equations or bundle equations [J.-P. Ortega, Symmetry, reduction, and stability in Hamiltonian systems, PhD thesis, University of California, Santa Cruz, 1998; J.-P. Ortega, T.S. Ratiu, A symplectic slice theorem, Lett. Math. Phys. 59 (1) (2002) 81-93; M. Roberts, C. Wulff, J.S.W. Lamb, Hamiltonian systems near relative equilibria, J. Differential Equations 179 (2) (2002) 562-604]. We also note cotangent-bundle-specific local normal forms for symplectic reduced spaces.

    Original languageEnglish
    Pages (from-to)101-124
    Number of pages24
    JournalDifferential Geometry and its Application
    Issue number1
    Publication statusPublished - Feb 2007


    • Cotangent lift
    • Marle normal form
    • Reconstruction equations
    • Slice theorem
    • Symplectic normal space


    Dive into the research topics of 'A cotangent bundle slice theorem'. Together they form a unique fingerprint.

    Cite this